Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 29, 1999, 6:24 PM EDT for Surry County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1999, 6:24 PM EDT (22:24 UTC)
- Expired
- Sep 29, 1999, 6:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 292224 RRA TORRNK NCC171-292255- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 624 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 655 PM EDT. * AT 622 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 3 MILES NORTHEAST OF MT AIRY... MOVING NORTHEAST AT 25 MPH. << CALL TO lACTION >> GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! .END/KK/SPN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 29, 2:10 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 29, 2:10 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT WED SEP 29 1999 17Z SFC ANALYSIS SHOWS CD FNT EXTENDING FROM LOW OVER LAKE ERIE SOUTH THROUGH LEX TO CUMBERLAND PLATEAU IN TN. KRNK 88D SHOWS BATCH OF RAIN GETTING READY TO EXIT ERN CWA WITH SCT TO BKN SHRA/TSRA ELSEWHERE. RADAR COMPOSITE OF ERN U.S. SHOWS LINE OF TSRA ALG AND AHEAD OF FNT IN CNTL AND ERN KY WITH LESS COVERAGE FURTHER SOUTH IN TN. MAIN S/W ON WV CURRENTLY OVER WRN IL AND FURTHER NORTH THAN MODELS DEPICTING. THIS WILL HAVE AN EFFECT ON PCPN COVERAGE THIS EVENING AND EARLY TONIGHT. BELIEVE BST POOL OF MOISTURE CONVERGENCE WILL BE IN NRN HALF OF CWA AND UPPER DIVERGENCE. THIS DEFINES EVENING CONCERN FOR FFA...WHICH ATTM DOES NOT APPEAR TO BE THE WAY TO GO. WILL LET SHORT TERM FORECASTS COVER POTENTIAL FOR LOCALIZED SMALL STREAM FLOODING CONCERNS IF ANY. FNT SHOULD PICK UP SPEED AS LOW SHOOTS OFF TO THE NORTHEAST INTO NY TONIGHT. NEXT CONCERN IS HIGH WINDS FOR LATE TONIGHT AFTER FNT MOVES THROUGH. LOW LEVEL FLOW TURNS NW ONCE FNT MOVES ACRS AND MODELS ARE PROGGING 30 TO 40 KNOT WINDS AT 850 FOR MUCH OF THE AREA WITH UP TO 30 KNOTS DOWN AT 925 MB AND BL. FEEL THAT A HIGH WIND ADVISORY WOULD BE THE WAY GO FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MTNS INCLUDING THE NEW RIVER VALLEY. THE HIGH WINDS WILL BE DURING A SMALL WINDOW OF TIME FROM AFTER 06Z TO JUST B4 NOON THURSDAY. PLAN ON GOING CATEGORICAL FOR ERN HALF OF CWA IN VA...AND ACRS SE WV WITH LIKELY FURTHER SOUTH. WILL INVESTIGATE RADAR B4 ISSUING ZONES AND MAY MAKE CHANGES AT LAST MINUTE DEPENDING ON COVERAGE. BEST CAA IS LATE TONIGHT WITH NEUTRAL ADVECTION THU AFTN. THINK NGM MOS MAY BE TOO HIGH ON TEMPS FOR THURSDAY AND AM LEANING TOWARD FAN NUMBERS. HIGH PRESSURE TO KEEP US DRY THROUGH FRIDAY AND INTO THE WEEKEND BEFORE TROPICAL MOISTURE WORKS NORTH AGAIN TOWARD SRN APPLACHIANS LATE MONDAY GIVING US A CHANCE OF RAIN AS DEPICTED BY MRF AND NOGAPS. CALL WITH ANY COMMENTS/SUGGESTIONS. THANKS FOR THE COORD...LWX...AKQ...RLX...GSP. .RNK VA...HIGH WIND ADVISORY FOR AREAS ALONG AND WEST OF BLUE RIDGE LATE TONIGHT AND THURSDAY MORNING. WV...HIGH WIND ADVISORY FOR SE WV LATE TONIGHT AND THURSDAY MORNING. NC...HIGH WIND ADVISORY FOR NRN MTNS LATE TONIGHT AND THURSDAY MORNING. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.